Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 262, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2011, 10:05 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2011, 10:05 PM EDT (02:05 UTC)
- Expired
- Aug 21, 2011, 10:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:24 PM EDT | TSTM WND DMG | Mcbee, SC | SHERIFF DISPATCH REPORTED TREES DOWN NEAR MCBEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
596
WUUS52 KCAE 220205
SVRCAE
SCC025-055-057-220245-
/O.NEW.KCAE.SV.W.0262.110822T0205Z-110822T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 PM EDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT
* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES EAST OF KERSHAW AND MOVING SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW...CHERAW AND
LAKE ROBINSON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3451 7986 3449 7991 3449 8005 3434 8033
3434 8036 3430 8036 3429 8043 3426 8043
3457 8066 3466 8034 3475 7990 3468 7986
3462 7978
TIME...MOT...LOC 0205Z 295DEG 24KT 3451 8025
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:09 PM EDT, 56 minutes earlier.
Area forecast discussion, Aug 21, 9:09 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 909 PM EDT SUN AUG 21 2011 .SYNOPSIS... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED INTO MONDAY AHEAD OF AN APPROACHING COLD FRONT. THE WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... CONVERGENCE INTO A WEAK SURFACE TROUGH PLUS A MID-LEVEL SHORTWAVE TROUGH SUPPORTS THUNDERSTORMS TONIGHT. RADAR TRENDS SUPPORT THE HIGHER POPS IN NORTH AND WESTERN SECTIONS. MODERATE INSTABILITY AND MID-LEVEL DRYING WAS HELPING TO SUPPORT STRONG WIND GUSTS WITH A FEW OF THE THUNDERSTORMS. THE LOSS OF HEATING SHOULD RESULT IN A DIMINISHING TREND LATE. THE TEMPERATURE GUIDANCE WAS CONSISTENT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... WEAK FRONTAL BOUNDARY WILL BE SLOW TO CROSS THE FORECAST AREA ON MONDAY WITH AN UPPER LEVEL TROUGH FINALLY PUSHING DRIER AIR INTO THE REGION MONDAY NIGHT. EXPECT THE FRONT TO STALL OFFSHORE MONDAY NIGHT. HAVE REMAINED WITH INCREASING POPS OVER THE EASTERN MIDLANDS AND CSRA WHERE MOISTURE WILL BE A BIT MORE PLENTIFUL. WITH THE DRIER AIR MOVING IN MONDAY NIGHT TEMPERATURES WILL DROP BACK INTO THE UPPER 60S TO AROUND 70 FOR MOST LOCATIONS WITH SLIGHTLY HIGHER READINGS ALONG THE LAKE SHORES. SITUATION WILL BEGIN TO CHANGE ON TUESDAY AS HIGH PRESSURE NORTH OF THE AREA BEGINS TO SLIDE EASTWARD WITH TS IRENE MOVING TOWARD HAITI. TROPICAL CONNECTION WILL CONTINUE TO STRENGTHEN TUESDAY AND TUESDAY NIGHT AS WINDS BECOME EASTERLY AND THE STALLED FRONTAL BOUNDARY BEGINS TO MOVE TOWARD THE COAST. WITH THE FRONTAL BOUNDARY MOVING BACK TOWARD THE AREA WILL EXPECT A CHANCE OF THUNDERSTORMS ACROSS THE FAR EASTERN MIDLANDS AND SOUTHERN CSRA AS THE DRIER AIR OVER THE REGION WILL BE SLOW TO BE OVERCOME. HIGH TEMPERATURES TUESDAY WILL BE AROUND 90 WITH OVERNIGHT LOWS AROUND 70. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER SMALL CHANGES WITH TS IRENE WILL RESULT IN SIGNIFICANT CHANGES TO THE FORECAST. HAVE REMAINED CAUTIOUS WITH TS IRENE ATTM BUT HAVE TRENDED THE FORECAST TOWARD TROPICAL IMPACTS. THE GFS/ECMWF HAVE TS IRENE MARCHING NORTHWESTWARD WEDNESDAY WITH A TRACK OVER THE BAHAMAS THURSDAY AND TOWARD THE GA/SC COAST LATE FRIDAY. EXPECT SOME CHANGES TO THIS TRACK OVER THE NEXT COUPLE OF DAYS AS RUN TO RUN CONSISTENCY CONTINUES TO HAVE CHANGES IN INTENSITY AND POSITION. AS SUCH HAVE SLIGHTLY INCREASED POPS/CLOUDS/WINDS AND LOWERED HIGH TEMPERATURES SLIGHTLY IN ANTICIPATION OF TROPICAL MOISTURE MOVING INTO THE FORECAST AREA. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE LONG TERM...WITH HIGH TEMPERATURES SLIGHTLY BELOW NORMAL FROM FRIDAY ONWARD DUE TO CLOUD COVER. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... LATEST RUC MODEL SHOWS WEAK SHORT WAVE THAT TOUCHED OFF THE CONVECTIVE ACTIVITY IS MOVING EAST OF THE FORECAST AREA. AND AS A RESULT THE SHOWERS AND THUNDERSTORMS HAVE DIED OFF. JUST MID LEVEL CONVECTIVE DEBRIS CLOUDS REMAINING EARLY TONIGHT. SKIES SHOULD CLEAR AFTER MIDNIGHT AND A DECENT NOCTURNAL JET IS EXPECTED TO DEVELOP 1-2 KFT FEET AT 20-30 KNOTS. NOCTURNAL JET DEVELOPED LAST NIGHT AND BROUGHT STRATUS TO TAF SITES BY SUNRISE. SO EXPECT SIMILAR CONDITIONS OVERNIGHT. WILL GO WITH IFR CEILINGS BELOW 1 KFT FROM ABOUT 09Z-14Z MONDAY MORNING. ALSO LOCATIONS LIKE AGS AND OGB MAY SEE MVFR VBSYS IN FOG AS WELL. AFTER 14Z MONDAY...VFR CONDITIONS SHOULD PREVAIL. A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTHWARD OVER THE REGION LATE MONDAY MORNING OR EARLY AFTERNOON. THIS WILL INTRODUCE DRIER AIR TO THE AREA AND LIMIT THE CONVECTIVE ACTIVITY. ISOLATED SHOWERS OR THUNDERSTORMS ARE EXPECTED TO BE WELL SOUTH AND EAST OF THE TAF SITES MONDAY. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 21, 4:43 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 443 AM EDT SUN AUG 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 443 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL STORM IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE NEXT SEVERAL DAYS. THE STORM COULD POSSIBLY HAVE AN IMPACT ACROSS PORTIONS OF THE SOUTHEASTERN UNITED STATES BY THE WEEKEND. ALTHOUGH IT IS STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 4:29 PM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT SUN AUG 21 2011
SCZ035-041-212130-
BAMBERG-BARNWELL-
429 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 530 PM EDT...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EHRHARDT...DRIFTING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OLAR AND EHRHARDT
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
LOCALLY HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3312 8120 3311 8134 3320 8137 3325 8126
3325 8088 3323 8084 3321 8084 3318 8080
3303 8109
TIME...MOT...LOC 2028Z 278DEG 16KT 3312 8100Special weather statement, Aug 21, 8:44 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT SUN AUG 21 2011
SCZ015-016-022-220145-
CHESTERFIELD-KERSHAW-LANCASTER-
844 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LANCASTER COUNTIES THROUGH 945 PM EDT...
AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF KERSHAW...MOVING EAST AT
15 TO 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHESTERFIELD...ELGIN...HEATH SPRINGS AND KERSHAW...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS AROUND 1 INCH WHICH MAY PRODUCE
LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3438 8025 3436 8030 3456 8078 3469 8084
3477 8063 3474 7997
TIME...MOT...LOC 0044Z 282DEG 29KT 3459 8044Special weather statement, Aug 21, 9:40 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
940 PM EDT SUN AUG 21 2011
SCZ020-021-220230-
FAIRFIELD-NEWBERRY-
940 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 1030 PM EDT...
AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTH OF PEAK...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON PARR RESERVOIR
AND LAKE MONTICELLO. YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM
UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3442 8094 3421 8115 3422 8118 3419 8117
3418 8118 3421 8123 3420 8125 3424 8129
3423 8133 3426 8142 3436 8142 3447 8135
TIME...MOT...LOC 0140Z 279DEG 15KT 3434 8127Local storm report, Aug 21, 9:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL PAGELAND 34.77N 80.39W
08/21/2011 E1.00 INCH CHESTERFIELD SC TRAINED SPOTTER
MIKE YABOROUGH, SPOTTER IN PAGELAND RELAYED PUBLIC REPORT
OF QUARTER SIZED HAIL IN TOWN OF PAGELAND AT 905 PM
RECEIVED VIA POLICE SCANNER OF PAGELAND CITY POLICE.
&&
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | CAE | Chesterfield, Lancaster | 61 min |
| Aug 21, 8:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 38 min |
| Aug 21, 9:19 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 41 min |
| Aug 21, 9:40 PM EDT | Special Weather Statement | CAE | Fairfield | 50 min |
| Aug 21, 10:53 PM EDT | Special Weather Statement | CAE | Chesterfield | 67 min |
| Aug 22, 12:00 AM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Aug 22, 2:28 AM EDT | Special Weather Statement | CAE | Chesterfield | 62 min |
| Aug 22, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 42 min |
| Aug 22, 4:32 PM EDT | Special Weather Statement | CAE | Bamberg | 58 min |
| Aug 22, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.